Colorado, 2015

Winter Weather in Colorado, March 23 to 25, 2015

March 23 to 25, 2015 · NWS GJT · 4 events in 4 counties and zones

A couple of embedded disturbances in a northwest flow aloft produced significant snowfall in some northern and central mountain areas of western Colorado beginning late on the 23rd and ending on the 25th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A couple of embedded disturbances in a northwest flow aloft produced significant snowfall in some northern and central mountain areas of western Colorado beginning late on the 23rd and ending on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 23, 2:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT MON MAR 23 2015

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 332 PM MDT MON MAR 23 2015

A FAST-MOVING COLD FRONT WILL BREEZE THROUGH THE AREA TONIGHT.
MOST OF THE DYNAMIC SUPPORT AND MOISTURE WILL REMAIN OVER THE
NORTHERN HALF OF THE FORECAST AREA. THIS SYSTEM STILL APPEARS
SOMEWHAT DISORGANIZED ON SATELLITE...THOUGH POCKETS OF CONVECTION
ASSOCIATED WITH BETTER PVA AND THE LEFT EXIT REGION OF THE JET
WERE PRODUCING THUNDERSTORMS OVER NORTHERN UT. WILL EXPECT A FEW
INCHES OF SNOW OVERNIGHT...MOST OF IT BETWEEN 03Z AND 12Z...WITH
THE HIGHEST LOCAL AMOUNTS TO 6 INCHES IN THE HIGHER PEAKS OF ZONE
4.

ON WEDNESDAY A TRANSITORY RIDGE BUILDS IN AND JUST AS QUICKLY
WILL BE PUSHED OUT AS ANOTHER SHORTWAVE AND MINOR COLD FRONT MOVE
THROUGH THE AREA TUESDAY NIGHT. THIS SYSTEM LOOKS VERY SIMILAR TO
TONIGHT'S SHORTWAVE...THOUGH ITS TRAJECTORY IS MORE FROM THE NW
AND THE FLOW BECOMES MORE NORTHWESTERLY FOLLOWING PASSAGE. WILL
EXPECT SIMILAR SNOW AMOUNTS THAT REMAIN BELOW ADVISORY
CRITERIA...BUT THE PRECIPITATION WILL NOT EXTEND AS FAR WEST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 332 PM MDT MON MAR 23 2015

A SECONDARY SHOT OF COLD AIR WILL BE MOVING IN WEDNESDAY MORNING AS
ANOTHER FRONT IS FORCED THROUGH THE GREAT BASIN BY A PASSING
NORTHERN STREAM WAVE. THE GUIDANCE TREND HAS BEEN DOWNWARD FOR
WEDNESDAYS HIGHS AND SO WENT PUSHED TEMPERATURES DOWN A FEW MORE
DEGREES. HIGHS LOOK TO END UP SOME 5 TO 10 DEGREES BELOW NORMAL...A
FAIRLY SIGNIFICANT CHANGE FROM THE WARM LATE WINTER/EARLY SPRING
PERIOD OF WEEK/S PAST. WE WILL BE ON THE SUBSIDENT SIDE OF THE WAVE
FOR WEDNESDAY WITH INSTABILITY AND OROGRAPHICS THE MAIN PLAYERS FOR
FORCING. THE NORTHERN AND CENTRAL MOUNTAINS STILL LOOK TO BE FAVORED
WITH THE FLOW BECOMING MORE NORTHERLY AND CURRENT FORECAST TREND ON
TRACK. THE PRECIPITATION WILL DISSIPATE WITH SUNSET WEDNESDAY AND
SHOULD NOT MAKE A RE-APPEARANCE UNTIL SUNDAY NIGHT AND MONDAY. UNTIL
THEN STRONG RIDGING IN THE WEST WILL PUSH TEMPERATURES BACK TO
ABOVE NORMAL BY FRIDAY WHICH WILL PERSIST THROUGH THE FORECAST
PERIOD. THURSDAY WILL BE THE TRANSITION DAY TO START THE WARMUP
WITH TEMPS RUNNING NEAR NORMAL. THURSDAY MORNING WILL BE COOLEST
OF THE NEXT 7 DAYS AND COULD BRING NEAR FREEZING TEMPERATURES TO
MANY AREAS WHERE FRUIT TREES ARE BEGINNING TO BLOSSOM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 332 PM MDT MON MAR 23 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD THOUGH AFTER 03Z
CLOUDS AND SHOWERS WILL INCREASE AS A COLD FRONT MOVES THROUGH.
GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS THE AREA UNTIL ABOUT
04Z THIS EVENING THEN SLOWLY DECREASE. WINDS WILL GUST TO 35 MPH
AT TIMES THIS AFTN AT SEVERAL TAF SITES AS UPPER LEVEL WINDS MIX
DOWN TO THE SURFACE. ISOLD TSTORMS ARE ALSO EXPECTED MAINLY NORTH
OF INTERSTATE 70. THERE IS ONLY A VERY SLIGHT CHANCE OF THESE
STORMS NEGATIVELY IMPACTING A TAF SITE. EXPECT KASE TO EXPERIENCE
LLWS TODAY THROUGH EARLY EVENING.

TONIGHT A COLD FRONT WILL BRING AREAS OF RAIN AND SNOW TO THE
NORTHERN AND CENTRAL CO AND UT MOUNTAINS...WITH SNOW LEVEL
DROPPING TO BETWEEN 6K AND 7K FEET MSL. MOUNTAINS NORTH OF KASE
SHOULD BECOME LOCALLY OBSCURED IN SNOW SHOWERS. HAVE PLACED SHOWERS
IN VCNTY OF KASE AND KEGE...THOUGH CIG AND VSBY SHOULD REMAIN VFR.
THE FRONT AND WEATHER WILL MOVE OUT QUICKLY TO THE EAST SO TUE
MORNING SHOULD ONLY SEE REMNANT OROGRAPHIC SNOW HUGGING THE HILLS.
TUESDAY AFTERNOON SHOULD BE DRY AND BREEZY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Mar 23, 4:48 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MDT MON MAR 23 2015

COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
548 AM MDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME RAIN AND SNOW FOR HIGHER ELEVATIONS EXPECTED TODAY AS A COLD
FRONT MOVES THROUGH. BEFORE THE FRONT MOVES THROUGH...WINDS WILL
PICK UP WITH MANY AREAS SEEING GUSTS UP TO 35 MPH.  SOME ISOLATED
THUNDERSTORMS ALSO POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER CONTINUES AS PIECES OF ENERGY CAUSE MORE
PRECIPITATION FOR MUCH OF THE AREA THROUGH THURSDAY NIGHT. AFTER
THAT...HIGH PRESSURE BUILDS IN BRINGING A RETURN TO SUNNY SKIES
AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 23, 5:00 PM MST to March 25, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Department of Highways
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally heavier amounts included 16 inches at the Tower SNOTEL site and 15 inches at Steamboat Springs Ski Area. Well over a foot of snow fell on Highway 40 across Rabbit Ears Pass. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
March 23, 6:00 PM MST to March 25, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were measured across the area. Locally heavier amounts included 18 inches at the Ripple Creek SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 23, 8:00 PM MST to March 25, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured above the 8000 foot level. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
March 23, 11:00 PM MST to March 25, 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 11 inches were measured above the 8000 foot level. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558715, 558717, 558720, 558721.